Tokyo Journal of Mathematics

$M$-matrices of the Ternary Golay Code and the Mathieu Group $M_{12}$


Full-text: Open access


In this article, we define $M$-matrices of the ternary Golay code and build fundamental properties of the ternary Golay code on $M$-matrices. Moreover, using four $M$-matrices of the ternary Golay code, we give order three elements, in the Mathieu group $M_{12}$, which generate $M_{11}$ and $M_{12}$.

Article information

Tokyo J. Math., Volume 31, Number 1 (2008), 111-125.

First available in Project Euclid: 27 August 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20D08: Simple groups: sporadic groups
Secondary: 20D06: Simple groups: alternating groups and groups of Lie type [See also 20Gxx] 20B20: Multiply transitive finite groups 90B05: Inventory, storage, reservoirs


KIMIZUKA, Maro; SASAKI, Ryuji. $M$-matrices of the Ternary Golay Code and the Mathieu Group $M_{12}$. Tokyo J. Math. 31 (2008), no. 1, 111--125. doi:10.3836/tjm/1219844826.

Export citation


  • N. Chigira, On Involutions Which Generate Mathieu Groups $M_11$ and $M_12$, Comm. Alg., 32 (2004), 3179–3188.
  • J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, Springer-Verlag, 1988.
  • R. T. Curtis, A new combinatorial approach to $M_24$, Math. Proc. Camb. Phil. Soc., 79, 1976.
  • R. T. Curtis, The Steiner system $S(5,6,12)$, the Mathieu group $M_12$ and the “kitten”, Computational Group Theory, Ac. Press, NY, 1984, 352–358.
  • R. T. Curtis, Geometric interpretations of the `natural' generators of the Mathieu groups, Math. Proc. Cambridge Phil. Soc. (1990) 107, 19–26.
  • R. L. Griess, Twelve Sporadic Groups, Springer-Verlag, 1998.
  • M. Kimizuka and R. Sasaki, Involutions of the Mathieu group $M_24$, to appear in Hokkaido Math., J.
  • M. Kimizuka and R. Sasaki, Codes of split type, preprint.
  • M. Kimizuka, R. Sasaki and T. Satoh, Order three elements which generate the Mathieu groups (in Japanese), J. Res. Inst. Sci. Technol. Nihon Univ. No. 108 (2006), 9–13.
  • T. Kondo, Mathieu Groups and Conway Groups (in Japanese), Lecture note at University of Tokyo, 1996.
  • R. Sasaki, Codes of type MOG, submitted.
  • M. Sawabe, A combinatorial approach to the conjugacy classes of the Mathieu simple groups, $M_24$,$M_23$,$M_22$, J. Math. Soc. Japan, 51 (1999), 661–678.